Extreme Cold/Wind Chill, Gregg
- When
- January 7, 12:47 PM CST
- Where
- Gregg forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.481, -94.817 (the zone’s center; the record gives no point)
A bitterly cold arctic air mass settled south across all of the Ark-La-Tex region during January 6th and 7th, with low temperatures plunging into the lower and middle teens across much of the area during the morning of the 7th. A 72 year old male was found dead under the railroad bridge in the 100 block of Spur 63 in Longview, Texas just before 1 pm on the 7th while lying on a blanket with a…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A bitterly cold arctic air mass settled south across all of the Ark-La-Tex region during January 6th and 7th, with low temperatures plunging into the lower and middle teens across much of the area during the morning of the 7th. A 72 year old male was found dead under the railroad bridge in the 100 block of Spur 63 in Longview, Texas just before 1 pm on the 7th while lying on a blanket with a t-shirt on and partially covered with a jacket. Police believe that this male succumbed to these extremely cold temperatures/exposure conditions, with the Longview Regional Airport recording a low temperature of 15 degrees earlier that morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 11:32 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1132 AM CST Sat Jan 7 2017
.AVIATION...
For the 07/18z TAFs, VFR conditions are expected to prevail at all
TAF sites through the period, although some high cirrus clouds
will begin to increase from west to east after 08/00z. Light winds
will persist through the overnight hours before veering to the
southeast and increasing in speed to between 5 and 10 kts after
sunrise Sunday.
/09/
&&
.PREV DISCUSSION... /issued 1058 AM CST Sat Jan 7 2017/
UPDATE...
Allowed the hard freeze warning to expire that was in effect until
9 AM CST this morning. Made a few adjustments to the current
temperatures, dew points, and winds.
DISCUSSION...
The Four State Region was under the influence of an arctic
airmass associated with high pressure on the surface and aloft.
The surface high pressure center will shift overhead overnight and
into early Sunday resulting in light winds and clear skies, which
will make for another very cold night with sub-freezing
temperatures. Surface temperatures will drop below freezing
during the late afternoon for many areas along and North of
Interstate 20, and areawide around or shortly after nightfall.
Readings will be in the lower to middle twenties between 9 PM and
midnight, and into the teens for the rest of the overnight and
into the early morning hours Sunday. This prolong period of
sub-freezing readings will produce stress on outdoor animals and
pets, and anything outdoors will be in danger, especially exposed
pipes, and sensitive plants. Check on the elderly during this cold
snap and caution should be used attempting to stay warm while
using space heaters and fire places. /06/
PREV DISCUSSION... /issued 545 AM CST Sat Jan 7 2017/
AVIATION...
For the 07/12Z TAFs, VFR will prevail with SKC conditions as cold
arctic high pressure spills deeper into the region. N/NW winds
will continue today from 5-10 kts before going calm this evening
as the surface high settles directly over the Ark-La-Tex region.
Climb winds gradually back to the west, eventually reaching 50 kts
by 15Kft and continue a slow but steady increase in speed farther
aloft up to 75 kts at 30Kft. /19/
PREV DISCUSSION... /issued 325 AM CST Sat Jan 7 2017/
DISCUSSION...
Much quieter weather expected but cold conditions is not to be
ignored in the near term, followed by much warmer temps and chances
for showers and thunderstorms next week...
The tail-end of an ul longwave trough which brought in all of the
wintry weather of yesterday, is well east of the Four-State Region
early this morning. A sfc ridge west of the area is the main
contributor for promoting relatively light northerly sfc wind
speeds, clear skies and thus, excellent radiational cooling.
Subsequently, temps have cratered into the lower to middle teens
/with a few single digits/ across southeast OK, northeast TX,
portions of deep east TX and southwest OK to lower 20s elsewhere.
Initially concerned with temps dropping to/below 19F across the
remainder of deep east TX and northern LA which would therefore
prompt a short-fused addition to the current Hard Freeze Warning
/which is in effect until 9 am CST this morning/. However, wind
speeds appear to be staying up just enough to mitigate this issue,
though still quite cold with wind chill readings in the lower
teens. Will continue to monitor situation and if need be, include
additional parishes to the ongoing Hard Freeze Warning.
Despite plentiful sunshine, temps today will struggle to reach the
40 degree mark due to the strong CAA in place, so overnight temps
will crater once again but this time, the entire Four-State Region
will reach Hard Freeze Warning criteria /lows in the teens CWA-
wide/. Will therefore issue a another Hard Freeze Warning which
will be in effect from midnight tonight through 9 am CST Sunday
morning. Thereafter, dry northwest flow aloft and winds returning
to a srly sfc flow will allow for daytime temps to finally warm
well above freezing on Sunday /40s/ and warmer still on Monday
/50s and 60s/. Along with warmer temps and srly winds, will come
increased Gulf low level moisture with PWATS surging to aoa 1.00
inch by Tuesday morning per model solutions. Concurrently, flow
aloft will back to the west-southwest thanks to several
disturbances translating onto the Plains. The disturbances
associated fropas and increased ul support will lead to the return
for showers and thunderstorms next week. In addition, temperatures
will soar into the 60s and 70s commencing Tuesday which is some
15 degrees above normal and quite a change from what we are
currently experiencing. /29/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 37 18 46 32 / 0 0 0 0
MLU 33 17 41 24 / 0 0 0 0
DEQ 36 14 44 25 / 0 0 0 0
TXK 35 15 43 29 / 0 0 0 0
ELD 35 15 43 26 / 0 0 0 0
TYR 36 19 47 32 / 0 0 0 0
GGG 37 18 47 31 / 0 0 0 0
LFK 40 18 49 31 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning from midnight tonight to 9 AM CST Sunday for
ARZ050-051-059>061-070>073.
LA...Hard Freeze Warning from midnight tonight to 9 AM CST Sunday for
LAZ001>006-010>014-017>022.
OK...Hard Freeze Warning from midnight tonight to 9 AM CST Sunday for
OKZ077.
TX...Hard Freeze Warning from midnight tonight to 9 AM CST Sunday for
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
06/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1245 PM CST SAT JAN 7 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1245 PM CST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA... SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG ARCTIC AIR-MASS IN PLACE WILL ALLOW FOR LIGHT WINDS AND CLEAR SKIES STRONG ARCTIC AIR MASS IN PLACE COUPLED WITH CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR EXCELLENT RADIATIONAL COOLING...AND CAUSE TEMPERATURES TO FALL INTO THE LOWER TO UPPER TEENS AFTER MIDNIGHT TONIGHT. A HARD FREEZE WARNING WILL BE IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 9 AM CST SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TEMPERATURES WILL BE SUB-FREEZING THROUGH MID MORNING SUNDAY AND MAY NOT CLIMB ABOVE FREEZING UNTIL NEAR MID DAY. WARMER TEMPERATURES WILL RETURN LATE THIS WEEKEND INTO EARLY NEXT WEEK WITH THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY. RAINFALL MAY BE LOCALLY HEAVY WITH THE MID TO LATE WEEK STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT. 06
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Gregg | 2017-01-07 | 72 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668659.